Alert archive / Oregon / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Nov 22, 2018, 11:20 AM PST for Curry County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2018, 11:20 AM PST (19:20 UTC)
- Expired
- Nov 22, 2018, 11:45 AM PST
- In force
- 25 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Curry County, OR
The radar
The Medford radar (KMAX), 149 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074
WUUS56 KMFR 221920
SVRMFR
ORC015-221945-
/O.NEW.KMFR.SV.W.0012.181122T1920Z-181122T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
1120 AM PST THU NOV 22 2018
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Northwestern Curry County in southwestern Oregon...
* Until 1145 AM PST.
* At 1119 AM PST, severe thunderstorms were located along a line
extending from 9 miles west of Port Orford to 23 miles west of
Pistol River to 44 miles west of Harris Beach State Park, moving
northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail. Waterspouts are
possible with this storm.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Port Orford, Sixes, Humbug Mountain State Park, Sixes River
Campground, Edson Creek Campground, Ophir and Nesika Beach.
This includes US 101 in Oregon between mile markers 295 and 323.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4279 12457 4295 12425 4293 12422 4290 12421
4288 12416 4285 12414 4283 12414 4282 12416
4274 12416 4274 12414 4267 12414 4255 12420
4243 12452 4261 12450 4266 12456
TIME...MOT...LOC 1919Z 239DEG 49KT 4270 12466 4240 12482 4224 12513
HAIL...0.75IN
WIND...70MPH
$$
CC1 follow-up statement
957
WWUS56 KMFR 221947
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
1147 AM PST THU NOV 22 2018
ORC015-221956-
/O.EXP.KMFR.SV.W.0012.000000T0000Z-181122T1945Z/
Curry OR-
1147 AM PST THU NOV 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CURRY COUNTY HAS
EXPIRED...
The line of storms continues to move inland with the potential for
damaging winds as well as lightning and hail. A new severe
thunderstorm warning has been issued. Please see the latest SVRMFR
for details.
LAT...LON 4279 12457 4295 12425 4293 12422 4290 12421
4288 12416 4285 12414 4283 12414 4282 12416
4274 12416 4274 12414 4267 12414 4255 12420
4243 12452 4261 12450 4266 12456
TIME...MOT...LOC 1946Z 239DEG 49KT 4270 12466 4240 12482 4224 12513
$$
CCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 9:20 AM PST, 2 hours earlier.
Area forecast discussion, Nov 22, 9:20 AM PST, 2 hours before
Area Forecast Discussion
National Weather Service Medford OR
920 AM PST Thu Nov 22 2018
.DISCUSSION...The forecast has been updated to lower the
probability of precipitation inland, east of the coastal range,
this morning. This reflects a slightly slower arrival of a cold
front that is now reaching the coast. There are currently patches
of dense fog in west side valleys, but these will dissipate
shortly as southerly winds increase.
Otherwise, the current wind and snow headlines, /PDXNPWMFR/ and
/PDXWSWMFR/, are on track with the strongest winds, and the bulk
of moderate to heavy rain and high elevation mountain snow to
occur this afternoon into the early evening.
With snow levels around 5000 feet, snow is expected at Diamond
Lake and the Crater Lake vicinity, mixed precipitation or a slushy
snow at Lake of the Woods and in northern Klamath County, with
rain at Siskiyou Summit and Snowman's Summit.
Rain through this evening will be heaviest again in Curry County
into western Josephine County and far western Siskiyou County at
around 1.00 to 2.50 inches.
Southerly winds will be gusty across the area with strongest winds
reaching gusts of 50 to 70 mph along the coast from Cape Arago
southward, in the Shasta Valley, over the Cascades, and across the
area east of the Cascades.
A warm front will follow early Friday morning into Friday
afternoon with higher snow levels but another dose of strong
winds and moderate to heavy rain. Snow levels will drop Friday
night to around 4000 feet, but precipitation will also taper off
to a few light showers and snow showers. A break between systems
is expected during the weekend.
&&
.AVIATION...For the 22/12Z TAFs...Areas of IFR/LIFR conditions are
present, mainly for inland west side valleys where recent rainfall
has provided ample moisture for fog to develop, including at KMFR.
Elsewhere areas of IFR/MVFR conditions exist. The lower conditions
are expected to briefly improve in the late morning ahead of a
strong front. Terrain will be obscured throughout the TAF period.
Later this morning into this afternoon, the attention turns to a
powerful front expected to move through the area today. Strong gusty
winds will be the main concern with this front, especially along the
coast, east of the Cascades and in the Shasta Valley. While it will
be breezy everywhere later this morning and afternoon, it may take
some time for the stronger winds aloft to surface in the more
sheltered valleys. This will lead to LLWS concerns for inland
valleys west of the Cascades, including KMFR and KRBG. Expect a mix
of VFR/MVFR conditions, with possible IFR/LIFR conditions in heavy
rain as this front moves through later this morning and into the
afternoon. -CC
&&
.MARINE...Updated 800 AM PST Thursday 22 November 2018...Conditions
will significantly worsen this morning into this afternoon. The
strongest in a series of fronts will arrive this morning and early
this afternoon, bringing heavy rain, strong southerly gales and an
area of sustained storm force winds. These storm force winds are
expected from 5 nm to 25 nm from shore from Cape Sebastian
northward. Very steep and dangerous wind driven seas are expected in
response to these strong winds late this morning through this
evening. These very steep seas will subside some overnight, but
remain elevated as a mix of fresh swell combines with building west
swell.
Winds will ease briefly later this evening, but another low pressure
is expected to move into the area late tonight into Friday. This
system will be weaker, and quicker to move through, but may bring
another round of gales and very steep seas to the waters late
tonight into Friday morning. Have issued a Gale Watch to cover this
as the exact location of the gales is still uncertain.
Winds will ease Friday night into Saturday, but seas will remain
elevated due to a mix of west and southwest swell. There will be a
brief break in the weather on Saturday, but another, even weaker
front is expected early Sunday morning. The active pattern is
expected to continue through next week with several more fronts
expected. -BR-y/CC
&&
.PREV DISCUSSION... /Issued 300 AM PST Thu Nov 22 2018/
DISCUSSION...22/00Z NAM/GFS/EC in.
A long wave trough remains offshore near 130W with southwest flow
aloft over the Pacific Northwest. The area remains vulnerable to
fronts associated with short waves ejecting from the low.
One such wave moved onshore Wednesday, bringing precipitation and
wind to the area. The strongest of the string will move onshore
Thursday. This one will generate a closed low at the surface with
a tight gradient and will likely produce storm force winds over
the coastal waters and high winds along the coast with gusts
possibly exceeding 70 mph at capes, headlands and other exposed
areas. The ridges, Shasta Valley, and the east side will also see
strong winds. See NPWMFR for details on the strength and timing of
the winds.
Another round of moderate to heavy rainfall will develop later
today, arriving at the coast 7-9 am, then spreading inland. A
period of gusty winds may precede the rainfall again in the Rogue
Valley, but the rain will start late this morning and continue
through the afternoon. Steady precipitation will push east of the
Cascades this afternoon. Snow levels will remain around 5000
feet, wavering 500 feet either side of that. This will bring
significant snow to the mountains. See WSWMFR for forecast
amounts, snow levels, and timing.
A break in the action will occur Thursday evening, but yet
another Pacific storm system will roll in late Thursday night into
Friday. This one is a warm front and snow levels will rise as it
moves through, perhaps moving above 7000 feet Friday.
Precipitation will be heavy in some areas, and there is the
potential for flash flooding or debris flows on recent burn areas.
Details can be found in FFAMFR, which includes a Flash Flood
Watch for the burn areas.
The upper trough will finally move onshore Friday. A long wave
ridge will build into the west coast behind it. This will bring
drier weather Saturday.
Long term discussion from the Wednesday afternoon AFD...Sunday
through Wednesday Night. Although upper level ridging will be in
place over the region Sunday, the models are depicting a weak wave
traversing through the ridge. This little impulse, although not
expected to be a major player in the weather scheme, should
provide enough lift and moist onshore flow to produce light
showers along the coast and the Cascades north of Crater Lake.
The next major front to reach the area is now expected to arrive
Monday night into Tuesday. There are some differences between the
model suites, mainly in regard to the surface features. The
operational ECMWF brings a surface low onshore well to the north of
Seattle. Meanwhile, the GFS solution brings a rapidly deepening low
onshore near the mouth of the Columbia River. These two scenarios
present vastly different wind regimes, but both should produce
plenty of rainfall. As a result, there is more than enough
confidence on precipitation to keep rather high chances in the
forecast for monday night through Tuesday night. Confidence in the
wind forecast remains pretty low, so have kept them on the weaker
side for now.
Beyond Tuesday, there is little agreement between the models, except
that nearly all suites keep the wet and active pattern going, with
moist onshore flow and numerous troughs and fronts on deck to push
through our region. Have kept the remainder of the forecast wet and
active, but will not attempt to nail down details until there is
less uncertainty on the timing and strength of the individual
features. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 AM PST Friday for ORZ029>031.
Wind Advisory until 7 PM PST Friday for ORZ030-031.
Winter Storm Warning until 4 AM PST Friday for ORZ030-031.
High Wind Warning until 4 AM PST Friday for ORZ031.
Gale Watch from late tonight through Friday morning for ORZ021.
Winter Weather Advisory until 4 AM PST Friday above 4500 feet in
the for ORZ027-028.
Winter Storm Warning until 4 AM PST Friday above 5500 feet in
the for ORZ027-028.
High Wind Warning until 4 PM PST this afternoon for ORZ021-022.
Flash Flood Watch through Friday afternoon for ORZ022-024.
Wind Advisory until 4 AM PST Friday for ORZ029.
CA...Wind Advisory until 7 PM PST Friday for CAZ085.
Winter Storm Warning until 4 AM PST Friday above 4500 feet in
the for CAZ080.
Wind Advisory until 4 AM PST Friday for CAZ084.
Winter Storm Warning until 4 AM PST Friday above 5000 feet in
the for CAZ082-083.
Flash Flood Watch through Friday afternoon for CAZ080.
High Wind Warning until 10 AM PST Friday for CAZ081.
Wind Advisory until 10 AM PST Friday for CAZ081.
Winter Weather Advisory until 4 AM PST Friday for CAZ085.
Pacific Coastal Waters...Gale Watch from late tonight through Friday
morning for PZZ350-356-370-376.
Storm Warning until 1 PM PST this afternoon for
PZZ350-356-370-376.
Gale Warning until 1 PM PST this afternoon for
PZZ350-356-370-376.
Hazardous Seas Warning from 1 PM this afternoon to 10 AM PST
Friday for PZZ350-356-370-376.
DW/BPN/CCIn the hours before
Local storm report, Nov 22, 8:01 AM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
801 AM PST THU NOV 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 6 E GOLD BEACH 42.42N 124.31W
11/22/2018 M2.11 INCH CURRY OR TRAINED SPOTTER
0730 AM HEAVY RAIN SELMA 42.28N 123.62W
11/22/2018 M1.85 INCH JOSEPHINE OR TRAINED SPOTTER
0700 AM HEAVY RAIN 2 N PROVOLT 42.32N 123.23W
11/22/2018 M0.56 INCH JOSEPHINE OR TRAINED SPOTTER
&&Local storm report, Nov 22, 8:42 AM PST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
842 AM PST THU NOV 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 6 SE SELMA 42.23N 123.52W
11/22/2018 M1.89 INCH JOSEPHINE OR TRAINED SPOTTER
24 HOUR TOTAL.
&&
DWLocal storm report, Nov 22, 10:10 AM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1010 AM PST THU NOV 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM SNOW 6 SSW DIAMOND LAKE 43.10N 122.20W
11/22/2018 M4.0 INCH DOUGLAS OR DEPT OF HIGHWAYS
4 INCHES OF ROADSIDE SNOW ALONG HIGHWAY 230
. SLUSH ON ROAD SURFACE.
&&
CZSLocal storm report, Nov 22, 10:45 AM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1045 AM PST THU NOV 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HEAVY RAIN 4 SSW SUNNY VALLEY 42.59N 123.41W
11/22/2018 M1.17 INCH JOSEPHINE OR TRAINED SPOTTER
ACCUMULATION OCCURRED FROM 9 PM UNTIL 9 AM.
&&
CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 2:16 AM PST | Gale Watch | MFR | 13 hr | |
| Nov 22, 11:38 AM PST | Special Marine Warning | MFR | 22 min | |
| Nov 22, 11:44 AM PST | Severe Thunderstorm Warning | MFR | Curry | 31 min |
| Nov 22, 2:46 PM PST | Gale Warning | MFR | 20 hr | |
| Nov 22, 2:46 PM PST | Small Craft Advisory | MFR | 23 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.